Louisiana, 2020

Rip Current in Louisiana, May 24, 2020

May 24, 2020 · NWS LIX · 1 event in 1 county or zone

Dangerous rip currents were reported along coastal Jefferson parish due to an above normal tide and strong onshore marine winds on May 24th, 2020.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Dangerous rip currents were reported along coastal Jefferson parish due to an above normal tide and strong onshore marine winds on May 24th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 24, 3:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 24, 3:33 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
433 PM CDT Sun May 24 2020

.SHORT TERM (Tonight through Wednesday)...

The low to mid level ridge extending from the western Atlantic
across the eastern to central Gulf coast will gradually lift
northward across the southeast states through Monday. An inverted
trough/tropical wave expected to move north across the eastern
Gulf of Mexico/Florida peninsula region tonight through Tuesday.
At the same time, a longwave trough will be advancing east from
the western U.S. into the Plains region with a southern extension
of a trough down around the Rio Grande area. This mid/upper trough
will become a closed, stacked low that should slowly advance east
and then stall/meander near the Red River Valley/east Texas area
Tuesday night into Wednesday. The combination of the persistent
feed of moisture from the Gulf, warm temperatures and shortwave
trough/convergence features will keep the daily chances of showers
and thunderstorms in the forecast. Today has seen a lull in
activity with only isolated showers and thunderstorms thus far
this afternoon, however coverage is expected to increase back to
scattered coverage Memorial Day and scattered to numerous on
Tuesday. Higher rain chances and precipitation amounts will be
more in western areas near Baton Rouge and the Atchafalaya River
with lower rainfall in the farther east/coastal areas. While
general, expected rainfall amounts during the period are only
forecast to be around an inch in western areas to 1/4 to 1/2 inch
in eastern areas, there could be some bands of much heavier
rainfall setting up.

High temperatures will be trending down as they should with the
higher rain chances through the period.

.LONG TERM (Thursday through Sunday)...

The low pressure system is expected to gradually weaken and open
up into move of a positively tilted shortwave trough by late in
the week and over the weekend as it either moves into the forecast
area or possibly retrogrades back west into the Arklatex to south
Texas region by the weekend. Regardless of what happens later in
the period, heavy rainfall and flooding will likely be a concern
Wednesday night into Thursday. The presence of the low or trough
and the high moisture content will keep elevated rain chances
through the period, but the PoPs should be lowering slightly each
day starting Friday.

&&

.AVIATION...

VFR conditions with no SHRA/TSRA activity will prevail as start of
TAF period. However, some briefly, lower MVFR/IFR conditions may
occur with isolated to scattered SHRA/TSRA after 19-20z at a few
airports like KBTR, KHDC, and KHUM. For now, have only carried
VCTS at these 3 airports, but will monitor for impacts closer to
the terminals throughout the afternoon. conditions should quiet
down and remain prevailing VFR, however a repeat of some lower
MVFR to possibly IFR category CIGS and some BR could occur late
tonight and/or early Monday. Have only carried some lower
conditions at KMCB and KBTR at this time.

&&

.MARINE...

Easterly winds are expected to rise to 15 to 20 knots over much of
the open waters tonight as an inverted trough/tropical wave moves
north from the southeast Gulf. This wave is then expected to lift
north across the northeast Gulf Monday through Tuesday. Winds are
expected to reach around 20 knots over eastern waters Monday into
Tuesday with seas up to 7 feet, so have issued a Small Craft
Advisory with the afternoon coastal waters forecast. Later in the
week, a more typical high pressure ridge over the eastern Gulf
coast/southeast states will bring a return of light to moderate
south to southeast winds mostly in the near 10 knots or 10 to 15
knots range. Scattered showers and thunderstorms will impact the
waters at times into most of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  87  69  83 /  20  50  10  50
BTR  71  88  70  85 /  20  50  20  60
ASD  71  88  69  85 /  10  40  20  40
MSY  75  87  73  85 /  10  40  20  40
GPT  73  84  71  83 /  10  40  20  30
PQL  69  87  68  85 /  10  40  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 10 AM Monday to 4 AM CDT Tuesday for
     GMZ536-538-555-557-575-577.

MS...None.
GM...Small Craft Advisory from 10 AM Monday to 4 AM CDT Tuesday for
     GMZ538-555-557-575-577.

&&

In the hours before

Special weather statement, May 24, 1:24 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
224 PM CDT Sun May 24 2020

LAZ037-071-242000-
St. Helena-Northern Tangipahoa-
224 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. HELENA AND
NORTHWESTERN TANGIPAHOA PARISHES...

At 224 PM CDT, a strong thunderstorm was located near Kentwood, or 10
miles north of Amite, moving northwest at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kentwood, Osyka, Easleyville and Tangipahoa.

LAT...LON 3091 9035 3076 9047 3094 9084 3100 9079
      3100 9046
TIME...MOT...LOC 1924Z 115DEG 17KT 3089 9049

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Jefferson

When
May 24, 5:45 PM CST
Where
Lower Jefferson forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media

One fatality and two injured when three members of a family were apparently caught in an undertow on Grand Isle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Jefferson2020-05-2417MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894576.